Hail, Ripley
- When
- March 27, 5:33 AM CST
- Where
- Ripley County, Currentview
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.500, -90.780
Quarter size hail was reported.
Isolated severe thunderstorms produced numerous reports of large hail up to one inch in diameter. The severe storm responsible for most of the large hail originated in Wayne County and tracked east across northern Scott and extreme southern Cape Girardeau Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated severe thunderstorms produced numerous reports of large hail up to one inch in diameter. The severe storm responsible for most of the large hail originated in Wayne County and tracked east across northern Scott and extreme southern Cape Girardeau Counties. The storms occurred along a cold front as it moved east across southeast Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 27, 2:16 AM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 316 AM CDT THU MAR 27 2008 .DISCUSSION... SCATTERED CONVECTION CONTINUES IN CLOSE PROXIMITY TO A QUASI STATIONARY BOUNDARY THAT EXTENDED FROM SW MISSOURI ACROSS THE SRN TIP OF ILLINOIS INTO NCNTRL KENTUCKY EARLY THIS MORNING. CONSIDERABLE TEMP CONTRAST ACROSS THE FRONT TOO...WITH UPPER 40S NORTH OF IT TO LOWER TO MID 60S SOUTH OF THE FRONT. 00Z NAM VERIFIED BEST ON POSITION OF THE FRONT. NONE OF THE MODELS 00Z INITIALIZATIONS WERE GOOD FOR TEMPS (TOO WARM NORTH OF THE FRONT). SO WILL ADJUST ACCORDINGLY IN THE SHORT TERM. THE FRONT MAY MOVE SLIGHTLY NORTH TODAY TOWARD I-64. THE BEST CHANCE OF CONVECTION SHOULD CONTINUE TO BE ALONG AND NORTH OF THE FRONT...WITH JUST A SLIGHT CHANCE SOUTH OF THE BOUNDARY TODAY. A SURFACE WAVE WILL MOVE ENE ALONG THE FRONT TONIGHT. THE BOUNDARY WILL SHIFT SOUTH AND PASS ACROSS MOST OF THE FA BY 12Z FRIDAY. THUS SHOWERS AND THUNDERSTORMS ARE A GOOD BET AREA WIDE TONIGHT. WENT CATEGORICAL POPS ALL AREAS. DESPITE THE PASSAGE OF THE FRONT AT THE SURFACE...THE 850 MB FRONT LAGS BEHIND IT...WITH AN ENERGETIC WSW FLOW PERSISTING FROM 700-500MB FRIDAY. THEREFORE WILL CONTINUE WITH FAIRLY HIGH POPS FOR FRIDAY POST SURFACE FRONT. THE CLOUDS...THREAT OF PRECIPITATION AND SFC CAA MEANS TEMPS SHOULD RECOVER LITTLE AND BE QUITE COOL IN FACT. WE LOWERED FRIDAY TEMPS TO ACCOUNT FOR THIS. CARRIED LOW POPS AND EVEN DRIED THINGS OUT FRIDAY NIGHT THROUGH SATURDAY. BUT THE MINI BREAK IN THE WEATHER WILL BE SHORT LIVED. THE FLOW ALOFT WILL REMAIN ENERGIZED. RETURN SOUTHERLY FLOW WILL GET GOING BY SUNDAY...WITH ANOTHER FRONTAL BOUNDARY FORECAST TO SET UP ACROSS THE REGION. THIS WILL SET THE STAGE FOR ANOTHER PERIOD OF WET WEATHER SUNDAY THROUGH MONDAY NIGHT. LOCALLY HEAVY RAIN APPEARS LIKELY. WILL HAVE TO MONITOR THIS CLOSELY. WILL MAINTAIN OUR ONGOING HYDROLOGIC OUTLOOK PRODUCT TO HIGHLIGHT THE POTENTIAL FOR HEAVY RAIN. && .AVIATION... WITH THE 12Z THURSDAY ROUTINE TAF ISSUANCE PACKAGE...MAIN CHALLENGE WILL BE DETERMINING THE EFFECTIVE LOCATION OF THE NEARLY STATIONARY FRONTAL BOUNDARY THROUGH 00Z FRIDAY. FOR THE KCGI/KPAH TAF LOCATIONS...WITH THE EXCEPTION OF SOME SCATTERED TO BROKEN CEILINGS BETWEEN 1-2KFT IN THE 14-19Z THURSDAY TIME VFR CEILINGS ABOVE 4KFT AND VISIBILITIES ABOVE 4SM SHOULD BE THE RULE UNTIL AFTER 00Z FRIDAY...AS THE FRONTAL BOUNDARY BEGINS TO MOVE SOUTH. BEYOND 00Z FRIDAY...CEILINGS AND VISIBILITIES FOR THE KCGI/KPAH TAF SITES WILL FALL INTO THE MVFR/IFR CATEGORY WITH LOCAL VISIBILITIES DROPPING TO IFR AS THE FRONTAL AXIS MOVES BY. FOR THE KEVV/KOWB TAF SITES...BROKEN IFR/MVFR CEILINGS WILL PREDOMINATE THROUGH 00Z FRIDAY...IMPROVING ONLY WHEN THE FRONTAL ZONE MOVES SOUTH IN THE 06-12Z FRIDAY TIME FRAME. FOR THE MOST PART VISIBILITIES SHOULD REMAIN AT OR ABOVE 5 SM...BUT AS CONVECTIVE ACTIVITY MOVES THROUGH DURING THE DAY...2.5-3SM VISIBILITIES WILL BE COMMON WITH FOG/LIGHT SHOWERS...WITH ISOLATED 1/2SM VISIBILITIES IN MODERATE THUNDERSTORMS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && CN/KES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 403 AM CDT THU MAR 27 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 403 AM CDT THU MAR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE REGION...WITH THE BEST CHANCE FROM THE OHIO RIVER...NORTH INTO SOUTHEAST MISSOURI... SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THE CHANCE OF STORMS WILL INCREASE AREA WIDE TONIGHT AS A COLD FRONT MOVES SOUTH ACROSS THE REGION. A FEW STRONG THUNDERSTORMS CAPABLE OF SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. ISOLATED SEVERE THUNDERSTORM ACTIVITY CANNOT BE RULED OUT. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ACROSS MAINLY WEST KENTUCKY FRIDAY. AFTER A BRIEF LULL...THERE WILL BE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT. LOCALLY HEAVY RAIN IS LIKELY WITH THIS EVENT. RAINFALL AMOUNTS FROM 2 TO 4 INCHES WITH ISOLATED HIGHER AMOUNTS IS ANTICIPATED. REFER TO OUR HYDROLOGIC OUTLOOK PRODUCT FOR DETAILS. ISOLATED SEVERE THUNDERSTORMS COULD OCCUR AS WELL...THOUGH THE MAIN HAZARD APPEARS TO BE HEAVY RAIN. FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 453 AM CDT THU MAR 27 2008 MOZ100-107>109-271100- WAYNE MO-CARTER-RIPLEY-BUTLER- INCLUDING THE CITIES OF...PIEDMONT...VAN BUREN...DONIPHAN... POPLAR BLUFF 453 AM CDT THU MAR 27 2008 ...ISOLATED STORMS CAPABLE OF PRODUCING HAIL UP TO DIME SIZE THROUGH 545 AM OVER NORTHER BUTLER COUNTY MISSOURI... AT 450 AM...AN ISOLATED THUNDERSTORM WITH VERY HEAVY RAIN AND THE POTENTIAL TO PRODUCE HAIL UP TO DIME SIZE WAS LOCATED 2 MILES EAST OF GRANDIN...MOVING NORTHEAST AT 30 MPH. THIS STORM SHOULD MOVE NEAR HENDRICKSON BY 525 AM...REACHING THE NORTHERN BUTLER...STODDARD COUNTY LINE BY 545 AM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 523 AM CDT THU MAR 27 2008 MOZ109-271115- BUTLER MO- 523 AM CDT THU MAR 27 2008 ...SPECIAL WEATHER STATEMENT FOR BUTLER COUNTY IN SOUTHEAST MISSOURI THROUGH 615 AM CDT... AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH PEA TO MARBLE SIZE HAIL JUST WEST AND SOUTHWEST OF POPLAR BLUFF...MOVING EAST AT 35 MPH. THE STORM WILL MOVE ACROSS THE SOUTHERN HALF OF THE POPLAR BLUFF AREA THROUGH 550 AM. THE STORM WILL REACH EAST CENTRAL SECTIONS OF BUTLER COUNTY BETWEEN 600 AM AND 615 AM. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 539 AM CDT THU MAR 27 2008 MOZ109-271115- BUTLER MO- 539 AM CDT THU MAR 27 2008 ...SPECIAL WEATHER STATEMENT FOR BUTLER COUNTY IN SOUTHEAST MISSOURI THROUGH 615 AM CDT... AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH PEA TO MARBLE SIZE HAIL 3 MILES EAST OF POPLAR BLUFF...MOVING EAST AT 40 MPH. THE STORM WILL AFFECT EAST CENTRAL SECTIONS OF BUTLER COUNTY THROUGH 600 AM. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Memphis radar (KNQA), 152 km away, was scanning. The volume nearest the first event began at 11:34 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported.
Nickel to quarter size hail occurred.
A wind gust to 79 mph was recorded at the Cape Girardeau airport ASOS (Automated Surface Observation System).
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81839, 81840, 81842, 81841, 81838, 81843.